Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 21, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 16, 2012, 3:46 PM EDT for Orangeburg County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2012, 3:46 PM EDT (19:46 UTC)
- Expired
- Mar 16, 2012, 4:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 4:20 PM EDT | HAIL 1 | 3 Se Rowesville, SC | QUARTER SIZE HAIL REPORTED BY PUBLIC ON CATTLE CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
012
WUUS52 KCAE 161946
SVRCAE
SCC075-162045-
/O.NEW.KCAE.SV.W.0021.120316T1946Z-120316T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT FRI MAR 16 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EDT
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BRANCHVILLE...OR 12 MILES EAST OF BAMBERG...AND MOVING SOUTHEAST AT
10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BRANCHVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3322 8085 3324 8085 3325 8087 3327 8089
3334 8086 3339 8079 3328 8061 3317 8080
TIME...MOT...LOC 1946Z 299DEG 8KT 3331 8081
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:38 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 16, 2:38 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 238 PM EDT FRI MAR 16 2012 .SYNOPSIS... HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE ACROSS THE REGION THROUGH SATURDAY. A WEAK COLD FRONT WILL DRIFT SOUTHWARD AND DISSIPATE OVER THE REGION SUNDAY. HIGH PRESSURE WILL REGAIN CONTROL THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN ABOVE NORMAL. && .NEAR TERM /THROUGH TONIGHT/... MODELS INDICATING SOME SHOWER OR POSSIBLE THUNDERSTORM POTENTIAL FOR LATE TODAY....AND RADAR CURRENTLY INDICATING SHOWERS DEVELOPING NEAR THE CSRA AND SOUTHERN MIDLANDS. SLIGHT CHANCE TO CHANCE SHOWERS...WITH SLIGHT CHANCE THUNDER...LOOKS REASONABLE FOR LATE THIS AFTERNOON.ISOLATED SHOWERS IN THE EVENING OTHERWISE PARTLY CLOUDY AND MOS TEMPERATURES LOOK OK. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... ABOVE NORMAL TEMPERATURES WILL CONTINUE AS A WEAK UPPER RIDGE REMAINS IN PLACE OVER THE EASTERN STATES. THE SHORT TERM MODELS INDICATE WEAK SHORT WAVES MOVING THROUGH THE RIDGE OVER THE WEEKEND. A BACK DOOR COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN MIDLANDS AND MAY BECOME A FOCUS FOR CONVECTION. AIR MASS WILL BE WEAKLY TO MODERATELY UNSTABLE WITH PRECIPITABLE WATER OVER AN INCH. KEPT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SUNDAY...MAINLY DIURNAL. LARGE SPREAD IN THE POP GUIDANCE AND CONFIDENCE LOW...BUT BELIEVE NORTHERN AREAS SHOULD SEE THE MOST COVERAGE. && .LONG TERM /MONDAY THROUGH FRIDAY/... UPPER RIDGE AND SURFACE HIGH PRESSURE HOLDS ACROSS THE EASTERN U.S. THROUGH THE LONG TERM. ANOMALOUSLY HIGH HEIGHTS WITH ABOVE NORMAL TEMPERATURES IS EXPECTED ACROSS THE REGION. ENSEMBLE POPS ARE AT OR BELOW AVERAGE...SO WILL KEEP THE FORECAST MAINLY DRY. HIGHS IN THE MID 70S TO LOWER 80S. LOWS IN THE 50S. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS EXPECTED FOR THE REST OF THIS AFTERNOON INTO EARLY TONIGHT...OUTSIDE OF ANY SHOWERS OR A POSSIBLE THUNDERSTORM THAT COULD DEVELOP. CURRENT RADAR INDICATING SHOWERS DEVELOPING NEAR AGS/DNL. FOG POTENTIAL TONIGHT WILL BE DEPENDENT ON CLOUD COVER. ANY LINGERING MID TO HIGH LEVEL CLOUD COVER FROM CONVECTION TO OUR WEST WOULD WORK AGAINST FOG. WILL FORECAST MVFR VSBYS FOR NOW...KEEPING IN MIND LOWER IFR VSBYS WILL BE POSSIBLE ESPECIALLY AT FOG PRONE AGS/OGB. VFR CONDITIONS EXPECTED SATURDAY AFTER ANY MORNING FOG BURNS OFF. ANY CONVECTION SATURDAY WILL BE AFTER 18Z. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN LATE NIGHT/MORNING FOG THROUGH EARLY NEXT WEEK. SCATTERED AFTERNOON SHOWERS OR A POSSIBLE THUNDERSTORM THROUGH SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 16, 5:35 AM EDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 535 AM EDT FRI MAR 16 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 535 AM EDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:08 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 52 min |
| Mar 16, 4:11 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 49 min |
| Mar 16, 5:41 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.